OC's and libido
Kellie replies:I started Yaz almost 3 weeks ago and my libido isn't what it used to be, is there any way to get it back? Or do some pills have different effects than others?
The primary mechanism that makes oral contraceptives effective in preventing pregnancy is that they prevent ovulation from happening by suppressing the release of hormone stimulating substances called gonadotropins from the pituitary gland. In addition, there are other effects of the hormones in OC's which can effect libido, among other things. For example, the estrogen in OC's increases the production of a substance called sex-hormone binding globulin (SHBG) in the liver which binds up testosterone, resulting in a 50% decrease in free testosterone. Testosterone is an androgen that is responsible for our arousal and response to sexual stimuli. Also, OC's decrease androgen production from the ovaries and adrenals, which can result in a lowered libido.
Consider the following:
You might consider trying a tri-phasic pill. That's a birth control pill that has different dosages that are taken during different parts of your cycle, and more closely mimic normal hormone levels. Tri-phasic pills seem to be less likely to cause side effects, including low libido. Some examples of tri-phasic pills are: Ortho Novum 7/7/7, Ortho Tri-Cyclen, Tri-Levlen and Triphasil.
You might also consider trying a birth control pill with high androgenic activity. These contain a form of progesterone that increases the amount of testosterone in the body, which can increase libido. Examples of pills with high androgenic activity are: Loestrin, Estrostep, Lo-Ovral and Nordette.
Another consideration is to try a birth control pill with low progestin activity. Progestin suppresses testosterone and has been associated with depression. Both reduced testosterone levels and depression associated with low libido. Some examples of pills with low progestin activity compared to other pills are Ortho Cyclen, Ortho Tri-Cyclen, Alesse, Triphasil and Modicon.
Of course, it is important that you consult with your health care provider to ensure that the oral contraceptives you are prescribed are the right ones for you to be taking with consideration of any other conditions you may have. Just be clear with your healthcare provider about the issue you're having with your libido so that they can do their best to work with you in finding a pill -- if you want to stick with oral contraceptives -- that works for you.
Unfortunately, some women find that all birth control pills decrease their libido. In this case, you may want to consider a different method of contraception. If you notice a decline in your libido a month or longer after starting the pill then the decrease in libido may not be associated with the pill: if this is due to a side effect of the pill, it's generally something you'd have experienced right from the start. It is important to give each new pill that you try a fair trial period. Side effects will often decrease during the first 3 months of use.
For more information, see: